Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 18, NWS Norman, OK

May 1, 2019Baylor County, Texas

NWS Norman, OK issued this tornado warning at May 1, 2019, 1:46 PM CDT for Baylor County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2019, 1:46 PM CDT (18:46 UTC)
Expired
May 1, 2019, 2:15 PM CDT
In force
29 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

County Baylor County, TX

The radar

The Dyess AFB radar (KDYX), 99 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 2:03 PM CDTTORNADO13 S Seymour, TXTORNADO WAS OBSERVED BY MULTIPLE STORM CHASERS SLOWLY MOVING EAST-NORTHEAST CROSSING US-183. TORNADO WAS OBSERVED FOR AT LEAST 10 MINUTES BEFORE BECOMING WRAPPED IN RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:00 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2939 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
2.3
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

290 
WFUS54 KOUN 011846
TOROUN
TXC023-011915-
/O.NEW.KOUN.TO.W.0018.190501T1846Z-190501T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
146 PM CDT Wed May 1 2019

The National Weather Service in Norman has issued a

* Tornado Warning for...
  South central Baylor County in northern Texas...

* Until 215 PM CDT.

* At 146 PM CDT, a confirmed tornado was located 6 miles east of
  Millers Creek Reservoir, moving east at 10 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Baylor County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3340 9939 3343 9939 3352 9911 3340 9911
TIME...MOT...LOC 1846Z 248DEG 11KT 3338 9929 

TORNADO...OBSERVED
HAIL...1.75IN

$$

BRB
1 follow-up statement
543 
WWUS54 KOUN 011904
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
204 PM CDT Wed May 1 2019

TXC023-011915-
/O.CON.KOUN.TO.W.0018.000000T0000Z-190501T1915Z/
Baylor TX-
204 PM CDT Wed May 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR SOUTH
CENTRAL BAYLOR COUNTY...
    
At 204 PM CDT, a confirmed tornado was located 10 miles east of
Millers Creek Reservoir, moving east at 15 mph.

HAZARD...Damaging tornado and golf ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Baylor County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3340 9931 3345 9933 3352 9911 3340 9911
TIME...MOT...LOC 1904Z 248DEG 12KT 3342 9922 

TORNADO...OBSERVED
HAIL...1.75IN

$$

BRB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 1, 1:01 PM CDT, 45 minutes earlier.

Area forecast discussion, May 1, 1:01 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Norman OK
101 PM CDT Wed May 1 2019

.DISCUSSION...
See aviation.

&&

.AVIATION...
All of our terminals will remain under MVFR to IFR conditions
through the entire forecast period. A persisting storm system will
maintain low ceilings and periodic low visiblities mainly
occurring in rain. The next round of TSRA is expected to develop
between 19Z to 21Z which could affect our terminals in central
through southern Oklahoma and north Texas. The second and final
round of TSRA will be possible along the cold front which will be
pushing through between 06Z to 12Z, and may affect all of our
terminals. Surface winds will remain southeasterly across our
terminals, with a northeast wind shift occurring along the cold
front later tonight.

&&

.PREV DISCUSSION... /issued 655 AM CDT Wed May 1 2019/

DISCUSSION...
12Z TAFs.

AVIATION...
Widespread IFR ceilings are expected today. Additional showers and
thunderstorms are expected to develop this evening and overnight.

PREV DISCUSSION... /issued 420 AM CDT Wed May 1 2019/

DISCUSSION...
Elevated storms that formed across southwest Oklahoma and western
north Texas late yesterday, have increased in coverage overnight.
The stronger storms have produce marginally severe hail, heavy
rainfall, and gusty winds. A few CAMs that have a decent handle on
the current convection, linger storms across parts of southeast
Oklahoma through at least 15Z. Therefore, will likely extend the
current Flood Watch through about noon/1pm.

The area will remain on the southern fringe of broad cyclonic
flow through about Friday with upstream shortwave ridge going into
the weekend. This will result in a few more opportunities for
convection to develop before thunderstorm chances decrease going
into the weekend/early next week.

Compared with yesterday, forcing will be weaker with fewer storms
than Tuesday. The intersection of a dryline and remnant boundary
near western north Texas, may result in storm initiation during
the afternoon. How much upscale growth occurs across northern
Texas and southern Oklahoma is uncertain. However, moderate
instability and shear will certainly support the risk of severe
storms with the potential for very large hail, damaging winds, and
heavy rainfall.

Later this evening and overnight, a disturbance will move across the
central Rockies. This will help force another front across
Oklahoma during the evening and overnight. Will increase rain and
storm chances across northern Oklahoma, mainly for the overnight
period.

Another wave will approach and move across the southern and central
Plains late Thursday into Friday.  This will help sharpen an elevated
front, which may result in at least scattered showers and thunderstorms.

There are some indication that storms may form to the west of Oklahoma
late Saturday into early Sunday. With west to northwest flow
aloft, some of the storms may move into Oklahoma overnight
Saturday into Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  60  70  57 /  30  50  20  30
Hobart OK         75  58  67  55 /  20  50  20  40
Wichita Falls TX  77  62  75  61 /  40  30  30  40
Gage OK           67  48  65  48 /  10  70  10  50
Ponca City OK     71  56  68  55 /  20  70  20  30
Durant OK         77  64  78  63 /  60  60  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ023>032-037>048-
     050>052.

TX...Flood Watch through Thursday morning for TXZ085-086-088>090.

&&

12/23/68
Hazardous weather outlook, May 1, 1:42 PM CDT, 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
142 PM CDT Wed May 1 2019

OKZ004>048-050>052-TXZ083>090-020500-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
142 PM CDT Wed May 1 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms today across
parts of western north Texas and southern Oklahoma. There is also
a slight risk for the rest of southern Oklahoma and portions of
central Oklahoma. A few marginally severe storms may develop
across northern Oklahoma.

Location...
The enhanced risk area is generally along and south of a Wichita
Falls to Seymour, Texas line. The slight risk area is generally
along and south of a line from near Vernon to Pauls Valley to
Durant.

Timing...
Storms are expected to continue through about midnight.

Impacts...
Hail up to the size of baseballs.
Damaging winds up to 70 mph.
A few tornadoes.
Excessive rainfall with flash flooding possible.

Discussion...
Thunderstorms developed across portions of north Texas, southern,
and central Oklahoma early this afternoon. Storms may become more
numerous by late afternoon or evening. Other storms may form
across northern Oklahoma late this evening and overnight, as a
cold front moves across the area.

.Heavy Rain...
Heavy rainfall amounts could occur with thunderstorms this
afternoon and evening. Flooding is most likely in areas that have
saturated ground from previous rain. Widespread flash flooding is
unlikely, but localized flash flooding is likely to occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms are possible across southern Oklahoma and north
Texas Thursday, and again across portions of the area Friday
through about Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 1, 11:54 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      TURNER FALLS            34.42N 97.15W
04/30/2019                   MURRAY             OK   OFFICIAL NWS OBS

            CONTINUED FLASH FLOODING ALONG HONEY CREEK, WITH ROAD
            CLOSURES.

&&

ZWINK
Special weather statement, May 1, 12:23 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1223 PM CDT Wed May 1 2019

OKZ027-039-040-011745-
Grady OK-Stephens OK-Garvin OK-
1223 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northeastern
Stephens and southwestern Garvin Counties Until 1245 PM CDT...

AT 1221 PM CDT, a strong thunderstorm was located 6 miles south of
Bray, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Bray, Elmore City, Velma, Katie, Foster, Pernell, Cox City and Erin
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3455 9792 3485 9765 3458 9733 3450 9755
      3451 9756 3450 9756 3443 9776
TIME...MOT...LOC 1721Z 223DEG 23KT 3455 9778

11
Special weather statement, May 1, 12:39 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1239 PM CDT Wed May 1 2019

OKZ027-039-040-011800-
Grady OK-Stephens OK-Garvin OK-
1239 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northeastern
Stephens and northwestern Garvin Counties Until 100 PM CDT...

AT 1238 PM CDT, a strong thunderstorm was located 7 miles east of
Bray, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Lindsay, Bray, Foster, Antioch, Erin Springs and Cox City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3463 9783 3486 9764 3486 9760 3470 9732
      3451 9767
TIME...MOT...LOC 1738Z 222DEG 23KT 3463 9769

11
Special weather statement, May 1, 12:39 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1239 PM CDT Wed May 1 2019

OKZ045-TXZ090-011800-
Jefferson OK-Clay TX-
1239 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Jefferson and
northeastern Clay Counties Until 100 PM CDT...

AT 1238 PM CDT, a strong thunderstorm was located 5 miles west of
Ryan, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Waurika, Ryan and Sugden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3392 9804 3402 9818 3424 9798 3405 9775
TIME...MOT...LOC 1738Z 226DEG 19KT 3401 9804

11
Special weather statement, May 1, 1:09 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
109 PM CDT Wed May 1 2019

TXZ088-011845-
Baylor TX-
109 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR southern Baylor County Until 145
PM CDT...

AT 108 PM CDT, a strong thunderstorm was located near Millers Creek
Reservoir, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3340 9946 3364 9928 3356 9895 3340 9895
TIME...MOT...LOC 1808Z 220DEG 28KT 3337 9934

BRB
Local storm report, May 1, 1:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
129 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             VELMA                   34.46N 97.67W
05/01/2019  E1.75 INCH       STEPHENS           OK   PUBLIC

            TWITTER PICTURE.

&&

ZWINK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:09 PM CDTSpecial Weather StatementOUNBaylor21 min
Apr 30, 7:33 PM CDTSpecial Weather StatementOUNWichita27 min
Apr 30, 7:51 PM CDTSevere Thunderstorm WarningOUNClay39 min
Apr 30, 7:59 PM CDTSpecial Weather StatementOUNWichita31 min
Apr 30, 8:35 PM CDTAreal Flood AdvisoryOUNClay3 hr
Apr 30, 8:49 PM CDTSpecial Weather StatementOUNArcher26 min
Apr 30, 9:20 PM CDTSpecial Weather StatementOUNClay25 min
Apr 30, 10:48 PM CDTSevere Thunderstorm WarningOUNHardeman42 min
May 1, 1:09 PM CDTSpecial Weather StatementOUNBaylor36 min
May 1, 1:18 PM CDTSevere Thunderstorm WarningOUNBaylor42 min
May 1, 1:58 PM CDTSevere Thunderstorm WarningOUNBaylor47 min
May 1, 2:03 PM CDTSevere Thunderstorm WarningOUNArcher, Clay42 min
May 1, 2:08 PM CDTTornado Warning Tornado observedOUNBaylor52 min
May 1, 2:09 PM CDTSpecial Weather StatementOUNWichita36 min
May 1, 2:22 PM CDTTornado WarningOUNArcher, Baylor38 min
May 1, 2:46 PM CDTSpecial Weather StatementOUNWichita29 min
May 1, 2:54 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita30 min
May 1, 2:58 PM CDTTornado WarningOUNArcher32 min
May 1, 3:29 PM CDTSevere Thunderstorm WarningOUNArcher, Clay46 min
May 1, 3:42 PM CDTTornado WarningOUNArcher, Clay48 min
May 1, 4:20 PM CDTSevere Thunderstorm WarningOUNClay40 min
May 1, 4:36 PM CDTSpecial Weather StatementOUNArcher24 min
May 1, 4:59 PM CDTSevere Thunderstorm WarningOUNClay46 min
May 1, 5:04 PM CDTAreal Flood AdvisoryOUNArcher, Baylor, Clay3 hr
May 1, 5:50 PM CDTSpecial Weather StatementOUNArcher25 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.